Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Can't do the dreams anymore, please help!
Jun 11, 2008

Doctor I have been on Atripla now since 2006, my first CD4 count was 270 and VL was 890. Now my counts are 418 and my VL is undetectable. The problem that I have now with my regimen is that the Atripla is giving me some very bad abnormal dreams. I dont understand why? I would like to stay on this drug if it would work, but the nightmares are not going good. What other drugs out there would be better for me, I dont want to have to take a lot of them, no more then three a day. Thank you

Response from Dr. DeJesus

Atripla is a coformulation of 3 anti-HIV medications: Sustiva, Viread and Emtriva. Sustiva (efavirenz) is well known to cause central nervous system adverse events, such as dizziness, abnormal dreams, and occasional drowsiness feeling. Some patients get one or more of these symptoms, some patients get none. For most patents these symptoms last for a few days, but for others they can persist for a long time or may not resolve at all while the medication is continued.

Among the steps you can try to reduce this side effect of abnormal dreams are avoiding taking the Atripla within 2 hours after a meal, or eating before going to bed. You may also want to try to take it a bit earlier in the evening (but at least 2 hours after a meal). Of course, another option is to change to another medication. If the medication is changed, you are going to end up with two or 3 different prescriptions, and with a total of 3 or more pills.

It seems like you are quite frustrated with this side effect. So if you have already tried some of these tips, or if they are of no help to you, you should seriously discuss with your doctor a change of medications before you decide to interrupt your treatment all together, which I will not recommend.

As to what to change to? You have a few options. The easiest one will be breakdown the Atripla into the individual components (Sustiva and Truvada), continue the Truvada and switch the Sustiva part only. The Sustiva can be switched to Viramune (which is a drug similar to Sustiva, but not associated with those side effects). Although there are some cautions that need to be followed with the use of Viramune in patients with high CD4 counts (like yours), those warnings do not apply to you, because your viral load is currently undetectable. The other option is to switch the Sustiva to a different drug class, such as a boosted protease inhibitor. Among the agents in this class your doctor can consider boosted Reyataz or Lexiva as my first personal choices, over others such as Kaletra or Prezista which are also considered potential good options. Other potential options will require you to switch also the Truvada component to another drug like Epzicom (for example Reyataz and Epzicom); but your doctor maybe be able to discuss this further with you. Good luck!



Previous
Diet pills
Next
Undetectable but rapid dropping CD4

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement